Lake Superior, 2021Marine High Wind in Lake Superior, December 20, 2021
December 20, 2021 · NWS MQT · 1 event in 1 county or zone
A west storm force wind gust was measured at Passage Island Light on the early morning of the 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A west storm force wind gust was measured at Passage Island Light on the early morning of the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 20, 12:09 AM EST, 16 minutes earlier.
Area forecast discussion, Dec 20, 12:09 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1209 AM EST Mon Dec 20 2021
.SHORT TERM...(This evening through Monday)
Issued at 349 PM EST SUN DEC 19 2021
RAP analysis shows a sfc high pressure system stretching from Texas
to James Bay this afternoon with a shrtwv and associated low
pressure system shifting east over Lake Winnipeg. Mid- to upper-
level clouds are streaming in from the west under zonal flow as a
50kt LLJ shifts east through the Upper Midwest. Starting to see a
few gust reach the sfc here and there, but WAA is increasing
stability some. As the day goes on into this evening, gusts should
become more frequent, especially along any southerly downslope
favored locations and the higher terrain, with low to mid 20mph
range everywhere and around 30mph for the favored locations.
Tonight, LLJ will shift overhead as sfc low pressure passes to the
north of Lake Superior. Gusts will continue through the overnight
hours before starting to weaken through the morning and afternoon on
Monday. Despite the WAA and isentropic ascent early tonight,
moisture is too limited to include PoP mentions across the majority
of the UP. There is a small chance of some lake-enhancement across
the far east under SW flow; however, DGZ saturation is limited at
best, so could end up seeing a little bit of fzdz instead. For now
have both -shsn and isolated fzdz in the fcst...accumulations are
expected to be minimal if any. The Keweenaw has a chance to see some
pcpn as well tonight as the wave passes to the north and cold front
approaches. Again, dry low level air will be another limiting
factor, so -shsn/fzdz would remain on the lighter side. With
overcast skies and CAA/breezy conditions, lows tonight will be
mostly advectively driven, falling to around 20 west half and mid
20s east.
By tomorrow morning, cooler air will continue to move in from the
west as inversions raise slightly. Prior to some LES starting across
the Keweenaw and NW wind snow belts, there could be some light fzdz.
By midday, 850mb temps fall to around -16C, but inversion heights
will remain shallow to around 4kft across the west and 5kft across
the east. We should still see some light LES in the NW wind snow
belts, but accums will suffer with lower inversion heights. With
increasing CAA, high temperatures will be early and then will fall
into the low teens through the day, potentially single digits west
by dinner time.
.LONG TERM...(Monday night through Sunday)
Issued at 142 PM EST SUN DEC 19 2021
Upper air pattern will consist of a 500 mb low off the west coast
and a broad and flat trough across the northern U.S. 00z Tue. A
shortwave moves into the upper Great Lakes later on Tue. Deeper
moisture and dynamics move in on Tue and move out Tue night.
Did not make many changes to the going forecast except lingered some
pops in for lake effect snow showers Tue night into Wed.
In the extended, the GFS and ECMWF show a 500 mb trough on the west
coast 12z Thu with a shortwave in the upper Great Lakes region.
Troughing moves into the Rockies 12z Fri with a shortwave affecting
the upper Great Lakes 12z Sat. Troughing moves onto the west coast
12z Sun. Active and fast pattern will continue with weak systems
passing through the area for this forecast period. Temperatures will
be above normal for this forecast period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1209 AM EST MON DEC 20 2021
VFR conditions will persist until late tonight/Monday morning when a
cold front crosses the U.P. and then conditions will lower to MVFR
in lake clouds and light -shsn/flurries. There may be a brief period
of LLWS from 06-09Z overnight at KCMX and KSAW in sw flow ahead of
the front, but then gusty west winds will kick in behind the front
on Monday with the strongest gusts to 30 Kts at KCMX.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 349 PM EST SUN DEC 19 2021
As a 50kt LLJ moves overhead tonight, expect SW gales to 40 knots
across the lake. Increasing stability with some WAA, should limit
the gusts to around 40 knots or so, but could see a few gusts sneak
into the low 40kt range. A cold front will then pass over the lake
late tonight, with NW gales of 35 to 40 knots across the central and
east. Could see some moderate freezing spray as well with the
stronger winds and colder temps. The wind falls below 20 knots on
Monday night and then northwest winds of 30 knots or so are expected
Tuesday night. The active pattern will continue through the rest of
the week into Christmas Weekend with a series of ridges and troughs
passing over the lake.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Lakeshore Flood Advisory until 7 AM EST this morning for MIZ013.
Lakeshore Flood Advisory until 9 AM EST this morning for MIZ014.
Lake Superior...
Gale Warning until 4 AM EST /3 AM CST/ early this morning for
LSZ162-266-267.
Gale Warning from 10 AM this morning to 7 PM EST this evening
for LSZ249>251-265>267.
Gale Warning until 7 AM EST /6 AM CST/ this morning for
LSZ240>244-263-264.
Lake Michigan...
Gale Warning until 7 AM EST this morning for LMZ221-248-250.
&&
SHORT TERM...JAW
LONG TERM...07
AVIATION...Voss
MARINE...JAWHazardous weather outlook, Dec 19, 3:16 PM EST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
316 PM EST Sun Dec 19 2021
MIZ001>007-009>012-084-085-201300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Southern Houghton-
Northern Schoolcraft-
316 PM EST Sun Dec 19 2021 /216 PM CST Sun Dec 19 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ013-014-201300-
Delta-Southern Schoolcraft-
316 PM EST Sun Dec 19 2021
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
Minor lakeshore flooding and beach erosion is possible along the
Bay of Green Bay and Lake Michigan shorelines tonight in ice free
areas. See the latest Lakeshore Flood Advisory for additional
details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Minor lakeshore flooding and beach erosion is possible along the
Bay of Green Bay and Lake Michigan shorelines Monday in ice free
areas. See the latest Lakeshore Flood Advisory for additional
details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit observations of lakeshore
flooding and/or beach erosion to the National Weather Service via
phone, on our website, or through Facebook or Twitter using #906wx.
LSZ162-240>251-263>267-201300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
316 PM EST Sun Dec 19 2021 /216 PM CST Sun Dec 19 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Southwesterly gales of 35 to 40 knots are expected tonight. See
the Open Lake Forecast and Marine Weather Message for additional
information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Northwesterly gales of 35 knots are possible Monday afternoon and
evening across the eastern half of Lake Superior. See the Open
Lake Forecast for additional information.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-201300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
316 PM EST Sun Dec 19 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Southwest gales to 35 knots will be possible tonight. See the
latest Nearshore Marine Forecast and Marine Weather Message for
additional details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
Marine High Wind, Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border
- When
- December 20, 12:25 AM EST to 12:30 AM EST
- Where
- Upper Entrance of Portage Canal to Manitou Island Mi 5nm Offshore to Us/Canadian Border forecast zone, Passage Island Light
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 48.220, -88.370
The C-MAN station at Passage Island Light measured a west wind gust of 55 mph on the early morning of the 20th.
- Marine High Wind
- Sustained non-thunderstorm winds of 48 knots or more over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, December 20, 20211 death · 1 event
- High Wind in Wyoming, December 20 to 22, 202169 kt wind · 8 events
- Heavy Snow in Alaska, December 20 to 21, 20217 events
- Debris Flow and Flooding in Oregon, December 20 to 21, 20214 events
- Heavy Rain in Hawaii, December 20 to 21, 20212 events
- High Wind in Wyoming, December 20, 202166 kt wind · 1 event
- High Wind in Wyoming, December 20 to 21, 202162 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998907.